Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Jackson, KY

July 25, 2004Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 25, 2004, 5:45 PM EDT for Jackson County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 5:45 PM EDT (21:45 UTC)
Expired
Jul 25, 2004, 6:30 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 252145
SVRJKL
KYC109-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
542 PM EDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN KENTUCKY.

* UNTIL 630 PM EDT.

* AT 542 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST
  OF EBERLE...OR  12 MILES SOUTHWEST OF MCKEE.  THE STORM WAS 
  NEARLY STATIONARY OR ONLY VERY SLOWLY MOVING TO THE NORTHEAST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EBERLE AROUND 610 PM EDT.
  PEOPLES AROUND 625 PM EDT.
  CARICO AROUND 630 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF PENNIES.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3734 8423 3725 8409 3735 8397 3744 8410

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:52 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 25, 3:52 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT SUN JUL 25 2004

.DISCUSSION...

SFC FEATURES HAVE INVERTED TROUGH PUSHING UP INTO TN/OH VALLEYS AND
HIGH PRESSURE ANCHORED OVER MID WEST AND GREAT LAKES REGION. UPPER
LEVEL FEATURES SHOWING A WEAK SHORT WAVE MOVING UP THROUGH THE TN
VALLEY REGION. ALL THIS IS CONTRIBUTING TO A DECENT LINE OF SHOWERS
AND THUNDERSTORMS FROM NORTHERN MISSISSIPPI TO EASTERN KENTUCKY.
SOME OF THE THUNDERSTORMS CELLS LOOK TO BE REACHING THE SEVERE
CATEGORY IN TN.

MODELS IN DECENT AGREEMENT AND EVEN STARTED OFF INITIALIZING WELL.
BUT COMPARING THE FIRST SIX HOURS OF THIS MORNINGS RUN TO ACTUAL
EVENTS...GFS APPEARS TO HAVE A BETTER HANDLE ON THE SFC FEATURES AND
THE PRECIPITATION PATTERN WOULD BEST BE DESCRIBED THROUGH A MIX OF
THE GFS AND ETA. ETA WAS JUST A LITTLE TOO WEAK WITH LARGE HIGH
PRESSURE SYSTEM OVER PLAINS. THINKING WAS THIS MIGHT EXPLAIN WHY THE
ETA TRACKS A SFC LOW FURTHER WEST THROUGH THE FIRST 48 HOURS OR SO
OF THE RUN. GFS BRINGS SFC LOW FURTHER EAST...ACROSS EASTERN
KENTUCKY...JUST WEST OF THE APPALACHIANS. ULTIMATELY...MODEL OF
CHOICE WAS THE GFS.

FOR POPS TOOK A BLEND OF THE ETA AND GFS...WITH LIKELY POPS...MAINLY
THIS EVENING IN THE SOUTHEAST AND CHANCE ELSEWHERE. MODELS SUGGEST A
DIURNAL PATTERN TO ACTIVITY. THEREFORE...WENT WITH CHANCE
EARLY..THEN INCREASED TO CATEGORICAL BY MONDAY AFTERNOON.
THEREAFTER...WENT CLOSER TO GFS MAV GUIDANCE OR CHANCE POPS...AS ETA
TAKES SFC LOW PRESSURE TOO FAR WEST...KEEPING AREA IN SOME
HIGHER...LIKELY POPS.

FOR TEMPS STAYED CLOSER TO GFS MAV GUIDANCE THAN MET OR FWC...GFS
BEING MODEL OF CHOICE. BUT FELT GFS WAS GOING A TAD TOO LOW FOR
DAYTIME HIGHS...AS HAS BEEN THE CASE IN THESE TYPE OF SITUATIONS
LATELY...SO WENT JUST ABOVE MAV GUIDANCE FOR HIGHS TEMPS THROUGH THE
FIRST SEVERAL PERIODS. STAYED CLOSER TO MAV FOR LOWS AS WELL...AS
ETA/NGM KEPT CWA IN WARMER SECTOR.

FOR SENSIBLE WEATHER...LOOK FOR SHOWERS AND THUNDERSTORMS THIS
EVENING...ESPECIALLY IN THE SOUTHEAST. AN ISOLATED STORM OR TWO
COULD BE STRONG...WITH SOME SMALL HAIL AND GUSTY WINDS.
OTHERWISE...ACTIVITY SHOULD DIE DOWN AFTER SUNSET. HOWEVER...WITH
INVERTED TROUGH ACROSS REGION AND DEVELOPING LOW TO SOUTHWEST...CAN
NOT RULE OUT SOME SHOWER OR THUNDERSHOWER ACTIVITY ANYTIME THROUGH
THE NIGHT. BEST CHANCE OF RAIN COMES TOMORROW AFTERNOON AS SFC LOW
TRACKS THROUGH EASTERN KENTUCKY WITH MAX DAYTIME HEATING AND BEST
INSTABILITY. THEREAFTER...A FEW DAYS OF SEASONABLE TEMPS AND DRYER
AIR WITH AN UPPER LEVEL RIDGE BUILDING INTO REGION. THEN A RETURN TO
MORE SUMMERLIKE WEATHER FOR THE MIDDLE AND END OF THE WORK WEEK WITH
RETURN FLOW FROM THE GULF. NEXT WEEKEND LOOKS TO BE STORMY.

&&

.PREV DISCUSSION...

1049 AM EDT SUN JUL 25 2004

INVERTED TROF HAS BECOME ESTABLISHED FM CLE TO DAY TO EVV TO PAH.
SHRA/TSRA FORMING TO THE NW OF THIS BNDRY WITH ISENTROPIC LIFT FROM
THE SW ADDING TO THE LIFT. FAIRLY LARGE QUASI-DRY/CLEAR SLOT OVER
OUR CWFA AND EXPECTING SOLAR HEATING TO FILL IN THE SLOT WITH CU.
WILL BECOME MOSTLY CLOUDY. HAVE ALREADY DISSIPATED FOG AND EXPECTING
PCPN TO SLOWLY ADVANCE EAST THIS AFTERNOON AS THE TROF WORKS TOWARDS
THE MTNS. HAVE BOOSTED THE POPS IN THE WEST TO ACCOMODATE THE
ADVANCING PCPN.

449 AM EDT SUN JUL 25 2004

CURRENT IR SHOT SHOWS MID CLOUDS STREAMING OVER WESTERN AND CENTRAL
KENTUCKY. ETA AND GFS MODELS ARE IN DECENT AGREEMENT FOR THE SHORT
TERM...HOWEVER LEANED TOWARDS THE ETA ONCE AGAIN...WITH THE GFS
HAVING CONVECTIVE FEEDBACK PROBLEMS. THE GFS IS ALSO MORE AGGRESSIVE
WITH PRECIP COVERAGE AND QPF THROUGH TONIGHT.

FOR POPS TODAY...INTRODUCED POPS FROM SOUTH TO NORTH WITH AN
INVERTED TROF SETTING UP ACROSS THE AREA. CONTINUED POPS THROUGH
TUESDAY AS AN ASSOCIATED LOW PRESSURE SYSTEM AND WARM FRONT PULLS TO
THE NORTH MONDAY NIGHT AND ENDED POPS FROM WEST TO EAST ON
TUESDAY...WITH A DEPARTING COLD FRONT AND DRY SLOT MOVING INTO THE
CWA. HIGH PRESSURE WILL BUILD INTO THE REGION ON LATE TUESDAY.

THE MAIN CHANGE FROM THE PREVIOUS FORECAST WAS TO RAISE POPS FROM
TONIGHT THROUGH TUESDAY. AGAIN WITH HIGH PWS WILL MENTION A CHANCE
OF ISOLATED FLOODING IN THE HWO.

ONLY MADE A FEW TWEAKS TO THE TEMPERATURES AND STAYED CLOSE TO THE
MAV...READINGS WILL REMAIN ON THE COOL SIDE THROUGH THE SHORT TERM.

1143 PM EDT SAT JUL 24 2004

PER SAT TRENDS AND NEW MODEL GUIDANCE...UPPED SKY COVER THROUGH THE
FIRST THREE PERIODS. ONLY OF THE THREE TO SEE A CHANGE IN SKY COVER
WORDING IN THE ZONES WAS TOMORROW AND TOMORROW NIGHT...GOING FROM PC
TO MC. PRESSURE GRAD EXCEEDING 12UBAR/KM AREAWIDE ACCORDING TO MSAS
ANALYSIS TONIGHT...IS DIRECTED NEARLY NORTH TO SOUTH...AND IS
RESULTING IN NE FLOW ACROSS THE AREA THAT HAS BEEN STUBBORN TO
DIMINISH INTO THE EARLY NIGHTTIME HOURS. AS SUCH...INCREASED WINDS
IN THE IMMEDIATE GRIDS...BUT TRENDED INTO LIGHT AS THE NIGHT WEARS
ON. ZONE WORDING REFLECTS THIS AS WELL. TEMPERATURES LOOK TO BE ON
TRACK...AND BARING THE INTRUSION OF CLOUD COVER AHEAD OF SCHEDULE
THIS MORNING...SHOULD REMAIN SO. NO CHANGES MADE THERE.
ALSO...BLENDED CURRENT DP OBS INTO NEW GUIDANCE INTO TOMORROW.

&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jul 25, 5:00 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT SUN JUL 25 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
500 AM EDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH TUESDAY
EVENING. ISOLATED FLASH FLOODING IS POSSIBLE ON MONDAY AND MONDAY
NIGHT...AS SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:27 PM EDTSevere Thunderstorm WarningJKLRockcastle33 min
Jul 25, 6:39 PM EDTSevere Thunderstorm WarningJKLOwsley36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.